Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 73, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2018, 6:29 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 6:29 PM MST (01:29 UTC)
- Expired
- Aug 23, 2018, 8:47 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WGUS55 KPSR 240129
FFWPSR
AZC007-013-021-240430-
/O.NEW.KPSR.FF.W.0073.180824T0129Z-180824T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
629 PM MST THU AUG 23 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 930 PM MST.
* At 628 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of Gila...
Maricopa and Pinal Counties.
* This includes AZ Route 188 between mile markers 219 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3346 11084 3339 11100 3360 11115 3368 11103
3356 11083
$$
JS2 follow-up statements
585
WGUS75 KPSR 240134
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
634 PM MST THU AUG 23 2018
AZC007-013-021-240430-
/O.CON.KPSR.FF.W.0073.000000T0000Z-180824T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
634 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...
At 633 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Flash flooding will remain over mainly rural areas of Gila...Maricopa
and Pinal Counties.
This includes AZ Route 188 between mile markers 219 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3346 11084 3339 11100 3360 11115 3368 11103
3356 11083
$$
JS708
WGUS75 KPSR 240347
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
847 PM MST THU AUG 23 2018
AZC007-013-021-240355-
/O.CAN.KPSR.FF.W.0073.000000T0000Z-180824T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
847 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING FOR GILA County North of
Claypool and Miami...MARICOPA AND PINAL COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3346 11084 3339 11100 3360 11115 3368 11103
3356 11083
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:04 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 23, 1:04 PM MST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 104 PM MST Thu Aug 23 2018 .SYNOPSIS... Progressively drier air will slowly overspread the region the rest of this week and weekend decreasing storm chances each day. By Sunday, most if not all lower elevations will be dry. Even drier air is forecast to move in next week which will continue to decrease thunderstorm chances over the higher terrain. Temperatures will gradually warm as we dry out with mid-100s expected across the lower deserts next week. && .DISCUSSION... Our region continues to be under a more non-favorable southwesterly wind regime between the 500 mb ridge over east- central Texas and the weak trough centered over western Montana. An area of upper-level diffluence currently exists in northern Mexico/southern Arizona and this is where the area of focus has been for thunderstorm development so far today. Moisture values continue to be impressive across the southern half of the state where current SPC mesoanalysis shows PWs between 1.5 and 1.8 inches. The combination of sufficient moisture, daytime heating, and divergence aloft will create elevated rain and storm chances this afternoon and evening, but primarily across southeastern Arizona. With a very weak steering flow in place again, the Flash Flooding potential will also be a big concern down there and NWS Tucson has a Flash Flood Watch in effect until 8 PM MST tonight. For our CWA, dry air continues to filter into the western portions, so southeast California and western Arizona will remain fairly quiet today which just a few clouds passing overhead. For the eastern part of the CWA, enough moisture and instability (MLCAPE values between 1000 J/kg to 2000 J/kg) will result in another round of scattered showers and thunderstorms this afternoon and early evening. With a more tropical environment in place don't expect winds to be severe, but a few gusts around 40 to 50 mph could be possible with stronger storms and this could cause some localized areas of blowing dust. Due to the weak steering flow and plenty of moisture, the main concern with any of the stronger storms that develop will be localized flooding. Activity should start to dwindle away after sunset due to the loss of daytime heating. Low grade monsoon conditions are forecast to continue Friday and Saturday as the steering flow remains light out of the west and/or south. During this period, the bulk of the activity will be confined to the higher terrain but it is not out of the question for lower elevations of south-central AZ to see some evening activity. For now, have continued with 10% PoPs for Maricopa County Friday and Saturday with dry conditions to the west. A resurgence in the upper level westerlies is expected on Sunday, aided by a tough of low pressure moving from the Pacific Northwest and into the Great Basin. All models show PWs dropping between 1.0 to 1.25 inches during this period effectively shutting off afternoon convection for the lower elevations starting Sunday. Although, we still expect storms to develop over the higher terrain were orographic lift should be enough to trigger at least isolated activity. The dry westerly flow continues into the middle of next week bringing progressively drier air each day. By Tuesday or Wednesday, it is certainly possible for all of Arizona to be completely dry. Thanks to the trough moving to our north, temperatures are not expected to warm dramatically as we dry out. However, temperatures in the mid-100s look likely while afternoon dew points will be quite comfortable, around 40 F. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Southeast flow below 10 knots is generally expected through tomorrow morning, with very isolated showers and thunderstorms possible this afternoon and early evening. Midlevel stability between 18-22 kft with continued drying within and just above that layer should prevent cells from producing more than a few lightning strikes. Although the steering flow is weak and the environment generally does not support strong organized outflows, weak outflows and blowing dust will be possible this afternoon with any cells that approach the terminals. For now, we have just retained VCSH for the 23-02Z period and left outflows and dust out of the TAF given their decreasing chances and model disagreement on whether the weak outflows will be from the S-SE or N-NW. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns across southeastern California are expected through the TAF period. Winds will generally remain out of the south around 10 knots at KBLH and the southeast at KIPL below 10 knots through Friday morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Day by day, drier air will spread into the region causing a downward trend in humidity and any chances for rain. On Sunday, thunderstorms will be confined to the higher elevations with all districts dry by Tuesday and these conditions lasting into Thursday. Likewise, temperatures will slowly creep up with near normal readings by Monday. By the end of next week, afternoon humidity values will drop into the single digits/teens for most areas. A trough passing to our north could bring breezy winds to SE California Sunday and Monday but outside of this, winds should be rather typical for August. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez/Wilson AVIATION...Hirsch FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Aug 23, 5:37 PM MST, 52 minutes before
Special Weather Statement National Weather Service Phoenix AZ 537 PM MST THU AUG 23 2018 AZZ556-558-562-563-240115- Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 537 PM MST THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST... At 537 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Claypool, or 13 miles northwest of Globe. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila County. This includes AZ Route 188 between mile markers 220 and 234. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3348 11099 3361 11103 3365 11082 3347 11079 TIME...MOT...LOC 0037Z 263DEG 4KT 3355 11094 Rogers
Local storm report, Aug 23, 5:45 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 5 NW NORTH SCOTTSDALE 33.67N 111.96W
08/23/2018 MARICOPA AZ DEPT OF HIGHWAYS
LARGE HIGHWAY SIGN BLOWN ONTO LOOP 101 NEAR
56TH STREET AND BLOCKING LANE.
&&
JRLocal storm report, Aug 23, 5:58 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 1 SE CAVE CREEK 33.81N 111.95W
08/23/2018 MARICOPA AZ BROADCAST MEDIA
AREA WASHES ARE RUNNING WITH WATER WITH
SIGNIFICANT WATER FLOWING ACROSS ROADWAY
NEAR CAREFREE HWY AND CAVE CREEK RD.
&&
JRLocal storm report, Aug 23, 6:02 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
602 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 1 NE CAVE CREEK 33.84N 111.95W
08/23/2018 MARICOPA AZ BROADCAST MEDIA
FLASH FLOODING OCCURRING ACROSS SPUR CROSS
RD WITH SIGNIFICANT WATER OVER THE ROADWAY.
&&
JRSpecial weather statement, Aug 23, 6:13 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST THU AUG 23 2018
AZZ546>549-555-240200-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-
613 PM MST THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...
At 613 PM MST, Doppler radar was tracking a strong thunderstorm over
Granite Reef Dam, or near East Mesa. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mesa, Apache Junction, Fountain Hills, East Mesa, Saguaro Lake,
Granite Reef Dam, Falcon Field Airport, Goldfield Ranch, Usery
Mountain Park, Salt River Tubing Recreation Area and Fort McDowell.
This includes the following highways...
US Highway 60 between mile markers 192 and 193.
AZ Route 87 between mile markers 183 and 197.
AZ Route 202 between mile markers 17 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3356 11147 3338 11161 3347 11180 3367 11173
3367 11171
TIME...MOT...LOC 0113Z 209DEG 3KT 3350 11167
JSLocal storm report, Aug 23, 6:16 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 7 WNW PARADISE VALLEY 33.57N 112.05W
08/23/2018 E1.00 INCH MARICOPA AZ PUBLIC
NICKEL TO QUARTER-SIZED HAIL FELL NEAR 17TH
ST. MOUNTAIN VIEW RD.
&&
JRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Aug 23, 5:12 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Aug 23, 5:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 5:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 23, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Aug 23, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 23, 5:37 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 23, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
| Aug 23, 5:49 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 5:49 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 23, 6:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 23, 6:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 23, 6:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 7:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 7:04 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 23, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 23, 7:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 7:57 PM MST | Flash Flood Warning | PSR | Maricopa | 84 min |
| Aug 23, 8:06 PM MST | Special Weather Statement | PSR | Pinal | 54 min |
| Aug 23, 8:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 23, 8:28 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 9:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 9:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 24, 5:45 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 18 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.